Year of Publication
Master of Science (MS)
Dr. Laurie M. Lawrence
Antibiotics are important to equine medicine, but can cause detrimental side-effects including reduced feed intake, allergic reactions, and diarrhea. Antibiotic-associated diarrhea (AAD) is attributed to disruption of the hindgut microflora, permitting proliferation of pathogenic microbes. The objectives were to evaluate the effects of antibiotics on beneficial fecal bacteria, AAD-associated pathogens, microbial species richness and fermentation. Horses were assigned to treatment groups: control (no antibiotics, n=6), trimethoprim-sulfadiazine (oral, n=6), or sodium ceftiofur (IM, n=6). Fecal samples were taken during adaptation (3 wk), antibiotic challenge (1 wk), and withdrawal (1 wk). Fecal cellulolytics decreased by >99% during challenge and did not recover during withdrawal (P < 0.0001). Lactobacilli decreased by >60% during challenge (P = 0.0453). Salmonella spp. increased 94% with trimethoprim-sulfadiazine challenge (P = 0.0115). There was no detectable Clostridium difficile during adaptation or in any control horse. C. difficile increased (P < 0.0001) when horses were challenged, and remained elevated 7 d after withdrawal. There was no effect of challenge on in vitro digestibility or microbial species richness as evaluated by denaturing gradient gel electrophoresis (P > 0.05). These results indicate that antibiotics can disrupt the normal flora and allow proliferation of pathogens, even without affecting digestibility and causing AAD.
Harlow, Brittany E., "Changes to the Equine Hindgut Microflora in Response to Antibiotic Challenge" (2012). Theses and Dissertations--Animal and Food Sciences. 12.